Alert archive / Louisiana / Flash Flood Warnings in 2022

Flash Flood Warning 9, NWS Lake Charles, LA

May 1, 2022Jefferson Davis Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at May 1, 2022, 4:04 PM CDT for Jefferson Davis Parish, Louisiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2022, 4:04 PM CDT (21:04 UTC)
Expired
May 1, 2022, 6:52 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Jefferson Davis Parish, LA

The radar

The Lake Charles radar (KLCH), 54 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 4:12 PM CDTFLASH FLOODJennings, LASECONDARY ROAD FLOODING ON NORTH MORTON AND DAVIS ST IN JENNINGS. PHOTO POSTED TO FACEBOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2022-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2646 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2022-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2646 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted.

599 
WGUS54 KLCH 012104
FFWLCH
LAC053-020015-
/O.NEW.KLCH.FF.W.0009.220501T2104Z-220502T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
404 PM CDT Sun May 1 2022

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Southeastern Jefferson Davis Parish in southwestern Louisiana...

* Until 715 PM CDT.

* At 404 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Jennings and Thornwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3017 9262 3004 9274 3012 9282 3023 9273
      3026 9265 3023 9263 3023 9262 3022 9261
      3021 9261 3020 9260 3018 9262

FLASH FLOOD...RADAR INDICATED

$$

Calhoun
1 follow-up statement
506 
WGUS74 KLCH 012352
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
652 PM CDT Sun May 1 2022

LAC053-020002-
/O.CAN.KLCH.FF.W.0009.000000T0000Z-220502T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson Davis LA-
652 PM CDT Sun May 1 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN JEFFERSON DAVIS 
PARISH...

The heavy rain has ended and water should be receding. Flooding is 
no longer expected to pose a threat. Please continue to heed 
remaining road closures.

LAT...LON 3017 9262 3004 9274 3012 9282 3023 9273
      3026 9265 3023 9263 3023 9262 3022 9261
      3021 9261 3020 9260 3018 9262

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 1, 4:01 PM CDT, 3 minutes earlier.

Area forecast discussion, May 1, 4:01 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
401 PM CDT Sun May 1 2022

.SHORT TERM [Tonight through Wednesday morning]...
Storms continue to develop along the I-10 corridor this afternoon
spreading slowly deeper into southeast Texas and srn Louisiana.
Storms are moving slowly this afternoon and producing some heavy
downpours in south-central Louisiana while the whole area expands
to the north deeper into Louisiana and southeast Texas. Storms
look to wane during the evening hours with the lost of daytime
heating. Storms ending before midnight.

One of the interesting things noted in the vsby stlt images is
the subtropical jet blowing the top off of the storms over the
region. This continues and will continue to allow to strengthen.

During the overnight hours plenty of moisture from rains today
will help in the development in the fog potential. Fog will limit
visibility to a mile or less through sunrise... gradually
improving after sunrise.

Tmrw will see the bndry in cntrl La lift to the north and this
will allow the moisture to shift into northern Louisiana with
storms chances ending. Guidance continues to suggest that weak
riding aloft will remain through midweek as gulf moisture runs
north. Dry weather pattern thru Wednesday as aftn temps climb into
the upper 80s.

K. Kuyper

.LONG TERM [Wednesday through Saturday]...

The extended period begins on the dry side with upper level ridging
extending from the great lakes to the northern gulf coast
suppressing what will already be a relatively dry middle
atmosphere. At the surface, persistent southerly flow will
maintain a warm, moist airmass across the region. The upper level
ridge will progress east Wednesday night into Thursday as a
shortwave moves east out of the Rockies and across the central
plains. Guidance continues to come into better agreement on this
cyclone pushing a cold front through the region although the
boundary will will do more to lower dewpoints than temperatures.

Increasing mid level moisture ahead of the boundary will allow for
the development of scattered to widespread showers and thunderstorms
Thursday afternoon into Friday morning. Forecast soundings over the
last couple of model cycles have been depicting favorable severe
weather parameters along and ahead of the front although at this
range significant changes remain possible. SPC's long range severe
weather outlook presently keeps the best severe weather threat
across north Louisiana and much of Arkansas. Guidance remains
notably divided on the timing of the fropa and subsequent ending of
precip with the GFS slower. However, the recent trend has seen the
GFS gradually trending in the direction of the more consistent euro
so leaned in the Euro's direction by ending precip by 18Z Friday.

Lower dewpoints in the upper 50s to lower 60s in the wake of the
front will allow a meaningful drop in overnight lows through the
weekend. Daytime temps won't share in this relief as high will
remain in the upper 80s to 90 although the lower dewpoints will feel
more comfortable.

Jones

&&

.MARINE...

Modest onshore winds will continue into next week as seas
remaining elevated. Storms

19

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  69  88  70  89 /  20  10  10  30
LCH  70  85  70  87 /  20   0   0  10
LFT  70  86  72  88 /  20  10   0  10
BPT  72  86  72  87 /  20   0   0  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.

&&
Hazardous weather outlook, May 1, 3:02 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
302 PM CDT Sun May 1 2022

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-022015-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
302 PM CDT Sun May 1 2022

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Tonight.
Storm activity tapering off into the evening hours. Look for areas of
fog to develop towards sunrise.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Another round of disturbances to our north expected to bring a
chance of showers and thunderstorms Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-022015-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
302 PM CDT Sun May 1 2022

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Tonight.
Moderate southerly flow to continue into the overnight hours with
seas three to four feet in the coastal waters... lakes will have a
light chop.

Elevated southeast winds and seas tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Onshore winds expected to strengthen by Monday and Tuesday, tapering
off through midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 1, 2:08 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
208 PM CDT Sun May 1 2022

LAZ052-011945-
Vermilion LA-
208 PM CDT Sun May 1 2022

...A strong thunderstorm will impact portions of northeastern
Vermilion Parish through 245 PM CDT...

At 208 PM CDT, Doppler radar was tracking a strong thunderstorm over
Henry, or near Abbeville, moving south at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Abbeville, Erath, Delcambre, Meaux, Esther and Henry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2979 9204 2978 9207 2979 9210 2980 9210
      2980 9216 2981 9227 3003 9218 2997 9199
      2985 9197 2982 9198 2979 9198 2978 9204
TIME...MOT...LOC 1908Z 005DEG 7KT 2990 9209

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Calhoun
Special weather statement, May 1, 2:36 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
236 PM CDT Sun May 1 2022

LAZ043-052-012000-
Acadia LA-Vermilion LA-
236 PM CDT Sun May 1 2022

...A strong thunderstorm will impact portions of southwestern Acadia
and north central Vermilion Parishes through 300 PM CDT...

At 236 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lyons Point, or 7 miles south of Crowley, moving northeast at 5 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crowley, Kaplan, Gueydan, Mermentau, Morse, Riceville, Wright, Lyons
Point, Indian Bayou, Estherwood and Midland.

This includes Interstate 10 in Louisiana between mile markers 77 and
85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2993 9248 3019 9258 3028 9233 3017 9225
      3015 9227 3015 9228 3014 9226 3014 9223
      3004 9216
TIME...MOT...LOC 1936Z 242DEG 7KT 3011 9237

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Calhoun
Special weather statement, May 1, 3:18 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
318 PM CDT Sun May 1 2022

LAZ052-012045-
Vermilion LA-
318 PM CDT Sun May 1 2022

...A strong thunderstorm will impact portions of central Vermilion
Parish through 345 PM CDT...

At 318 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wright, or 7 miles southeast of Gueydan, moving southeast at 5 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kaplan, Gueydan, Wright and Florence Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2974 9251 2995 9260 3006 9245 3005 9242
      3007 9237 2995 9215 2984 9230
TIME...MOT...LOC 2018Z 325DEG 6KT 2994 9242

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Calhoun
Special weather statement, May 1, 3:24 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
324 PM CDT Sun May 1 2022

TXZ201-259-261-262-012100-
Hardin TX-Southern Newton TX-Northern Jasper TX-Southern Jasper TX-
324 PM CDT Sun May 1 2022

...A strong thunderstorm will impact portions of southwestern Newton,
eastern Hardin and southeastern Jasper Counties through 400 PM CDT...

At 324 PM CDT, Doppler radar was tracking a strong thunderstorm over
Evadale, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Silsbee, Buna, Evadale and Wrights Settlement.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3059 9401 3043 9380 3024 9400 3035 9417
TIME...MOT...LOC 2024Z 225DEG 8KT 3038 9404

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Calhoun
Special weather statement, May 1, 3:40 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
340 PM CDT Sun May 1 2022

LAZ042-043-012115-
Acadia LA-Jefferson Davis LA-
340 PM CDT Sun May 1 2022

...A strong thunderstorm will impact portions of southeastern
Jefferson Davis and west central Acadia Parishes through 415 PM
CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm over
Jennings, moving southeast at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jennings, Welsh, Mermentau, Evangeline, Midland and Roanoke.

This includes Interstate 10 in Louisiana between mile markers 56 and
73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3022 9281 3038 9276 3029 9253 3016 9249
      3010 9269
TIME...MOT...LOC 2040Z 306DEG 10KT 3023 9263

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Calhoun
Special weather statement, May 1, 3:57 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
357 PM CDT Sun May 1 2022

TXZ259-260-262-012130-
Southern Newton TX-Northern Newton TX-Northern Jasper TX-
357 PM CDT Sun May 1 2022

...A strong thunderstorm will impact portions of west central Newton
and east central Jasper Counties through 430 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm over
Call, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kirbyville, Call, Trout Creek, Old Salem and Bleakwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3077 9388 3063 9368 3061 9369 3049 9384
      3060 9398
TIME...MOT...LOC 2057Z 210DEG 8KT 3064 9385

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Calhoun

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 6:13 AM CDTSpecial Weather StatementLCHRapides47 min
May 1, 7:15 AM CDTSpecial Weather StatementLCHEvangeline45 min
May 1, 10:07 AM CDTSpecial Weather StatementLCHAssumption23 min
May 1, 12:49 PM CDTSpecial Weather StatementLCHLafayette26 min
May 1, 1:42 PM CDTFlash Flood WarningLCHIberia, Vermilion3 hr
May 1, 2:08 PM CDTSpecial Weather StatementLCHVermilion37 min
May 1, 2:36 PM CDTSpecial Weather StatementLCHAcadia24 min
May 1, 3:18 PM CDTSpecial Weather StatementLCHVermilion27 min
May 1, 3:40 PM CDTSpecial Weather StatementLCHJefferson Davis35 min
May 1, 5:30 PM CDTSpecial Weather StatementLCHAvoyelles30 min
May 1, 5:35 PM CDTSpecial Weather StatementLCHVernon25 min
May 1, 5:52 PM CDTSpecial Weather StatementLCHVernon23 min
May 1, 6:09 PM CDTSpecial Weather StatementLCHVernon36 min
May 1, 6:34 PM CDTSpecial Weather StatementLCHRapides26 min
May 1, 6:41 PM CDTSevere Thunderstorm WarningLCHRapides34 min

Nearby

Flash Flood Warnings in Louisiana, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.